He was very concerned about my red eyes. They have been red and swollen for about a week and a half. I was using a pink eye medicine that was doing nothing, but it burned when I used it so I figured it had to be doing something. So tomorrow I have to see an Optomologist at Urgent Care to figure this out. Just thinking about making the trek to the hospital is disconcerting.
He presented me with a couple of options, his preference being for me to start Predisone (steriods) because I have responded so well in the past. I quickly refuted this idea because I've been much worse then this before. You might think I'm crazy for not wanting to take a medicine that I know is going to work. However, years of steriod use gave me Osteopenia in my hips and lower spine. The side effects of steriods include acne, moon face (looks like you've just had your wisdom teeth pulled), insomnia, depression, night sweats, mood swings, etc. In that Chris Cornell song when he sings, "Is this the cure, or is this the disease?", I'm pretty sure he's talking about steriods. It's pure misery. I remember my first year at Maryland being on steriods and crying hysterically in the middle of campus because I missed the bus back home. Yea, there'd be another one in 10 minutes, but when you are on steriods, the smallest things can set you off either way. I'd like to think I'm doing a public service to my friends and family by not taking them.
So the course of action we are going to proceed with is as follows. I'm going to begin injections of Methotrexate starting Friday. It's an older medicine so it will be affordable. This medicine inhibits the production of folic acid which is somehow connected to the production of the DNA that causes inflammation. I might not have worded that well but it's all confusing to me. It's used primarily in patients receiving Chemotherapy and I've been on a similar drug in the past called 6-MP. 6-MP, by the way, did absolutely nothing for me. The side effects from this medicine are suppression of the immune system, nausea after injection, and possible liver damage. So every couple weeks after I start it, I'll have to have lab work continuously checking my liver functions.
The other medicine I'm going to start is Entocort, similar to steriods but less powerful and without the awful side effects. I can take this orally. He also mentioned considering Tysabri which I talked about here a couple months back.
The most frustrating aspect is that Methotrexate is a drug in which you won't feel the affects of until 4 to 6 weeks in. So here I am with yet another waiting game...It never ends.